Wisconsin, 2004

Damaging Winds and Lightning Strikes in Wisconsin, April 17 to 18, 2004

April 17 to 18, 2004 · NWS MKX · 7 events in 4 counties and zones

A pre-frontal band of thunderstorms pulsed up to severe limits and produced powerful downburst winds up to an estimated 65 kts (75 mph) across part of south-central and southeast Wisconsin. In Green Lake County, a barn was blown down, and a tree fell on to a vehicle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$491,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A pre-frontal band of thunderstorms pulsed up to severe limits and produced powerful downburst winds up to an estimated 65 kts (75 mph) across part of south-central and southeast Wisconsin. In Green Lake County, a barn was blown down, and a tree fell on to a vehicle. In addition, several other large trees were uprooted in the Markesan area, and a lightning fire damaged a home near the village of Marquette. In Fond du Lac County, several barns, sheds, or silos were damaged, and large trees were uprooted. In addition, a lightning fire damaged a home near Lamartine. In Fox Lake (Dodge Co.), the window of a storm door was blown in and several large trees were uprooted. In Waukesha County, an old barn southwest of Oconomowoc was blown down. Over the remainder of south-central and southeast Wisconsin the thunderstorm winds were in the 35 to 43 kt range (40 to 50 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 17, 2:46 PM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 2:46 PM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 PM CDT SAT APR 17 2004

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHANCES...WINDS AND
TEMPERATURES SUNDAY AND MONDAY

MID LEVEL CONVERGENCE BAND OF CLOUDS AND SHOWERS PRESENTLY ACROSS ND
AND CENTRAL MN EXPECTED TO INTENSIFY INTO SOUTHERN WI THIS EVENING
WHICH THEN LIFTS NORTHEAST AND OUT OF CWA. ALTHOUGH SOME CLOUDS HAVE
BEEN DEVELOPING ACROSS NORTHERN PORTION OF CWA HAVE POSTPONED
CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL LATER TONIGHT. STATIONARY
FRONT ACROSS NORTHERN ILLINOIS AND IOWA IS PROGGED TO LIFT NORTH
ACROSS SOUTHERN WISCONSIN GIVING US OUR BEST CHANCE FOR
PRECIPITATION TONIGHT. MODELS ARE OUTPUTTING BEST QPF ACROSS
NORTHERN PART OF CWA. SPC PLACES MUCH OF WI INTO SLIGHT RISK SEVERE
TONIGHT...REFER TO SWODY1. AS SOUTHERLY LLJ DEVELOPS TONIGHT...BUFKIT
SHOWS RAPID INCREASE IN IMRS WITH UVV SPIKE AROUND 06Z.

LLJ CONTINUES TO BE MAJOR FACTOR IN FORECAST AS WIND SPEEDS INCREASE
SUNDAY AFTERNOON INTO THE NIGHTTIME HOURS. AT THIS POINT IT LOOKS
LIKE WE WILL BE INTO WIND ADVISORY CRITERIA RANGE AND POSSIBLY
TICKLING LOWER RANGE OF HIGH WIND WARNING. ETA MODEL IS STRONGER
THAN GFS WITH WIND SPEEDS ESPECIALLY IN THE LOWEST ELEVATIONS. LOW
LEVEL INVERSIONS MAY KEEP STRONGEST WINDS FROM MIXING DOWN TO
SURFACE BUT IT SHOULD BE VERY WINDY NONETHELESS. WILL BE ISSUING
WIND ADVISORY FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT.

STRONG LOW PRESSURE MOVES FROM MN INTO CANADA SUNDAY NIGHT WITH
TIGHT PRESSURE GRADIENT AND STRENGTHENING LLJ.

HIGH PRESSURE BUILDS INTO SOUTHERN WI MONDAY.

&&

.MKX...WIND ADVISORY SUNDAY AFTERNOON INTO SUNDAY NIGHT FOR ALL OF
CWA.
Hazardous weather outlook, Apr 17, 4:00 AM CST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT APR 17 2004

WIZ046-047-051-052-056>060-062>072-181100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
THUNDERSTORMS WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. THE MAIN THREATS WILL ONCE AGAIN BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 17, 10:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT...CORRECTION WATCH TYPE SECOND PARAGRAPH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 PM CDT SAT APR 17 2004

WIZ046-047-051-052-056>060-062>072-180700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
1145 PM CDT SAT APR 17 2004

A CLUSTER OF INTENSE THUNDERSTORMS WILL SPREAD ACROSS SOUTHERN
WISCONSIN TONIGHT. MOST OF THE STORMS SHOULD PASS NEAR OR NORTH OF
MADISON ON THEIR WAY TOWARD LAKE MICHIGAN. AT THE PRESENT RATE OF
MOVEMENT...THEY WOULD REACH THE LAKESHORE BETWEEN 3 AND 4 AM.

SOME OF THESE STORMS MAY BE SEVERE...MAINLY IN LOCATIONS WEST OF
JANESVILLE...LAKE MILLS...BEAVER DAM AND RIPON. A TORNADO
WATCH REMAINS IN EFFECT FOR THAT REGION UNTIL 3 AM.

NJ

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Green Lake

When
April 17, 11:45 PM CST to 11:50 PM CST
Where
Green Lake County, 5 mi S of Markesan
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
43.650, -88.983

Thunderstorm Wind, Fond du Lac

When
April 17, 11:55 PM CST to April 18, 12:05 AM CST
Where
Fond du Lac County, Oakfield
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -88.550

Lightning, Fond du Lac

When
April 17, 11:55 PM CST to April 18, 11:55 PM CST
Where
Fond du Lac County, Lamartine
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Lightning, Green Lake

When
April 18, 12:05 AM CST
Where
Green Lake County, Green Lake
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
April 18, 12:10 AM CST to 12:55 AM CST
Where
Waukesha County, 1 mi SW of Oconomowoc
Measured
57 kt (66 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.100, -88.500

Lightning, Green Lake

When
April 18, 12:15 AM CST
Where
Green Lake County, Marquette
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dodge

When
April 18, 12:28 AM CST
Where
Dodge County, Fox Lake
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -88.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392371, 5392369, 5392374, 5392373, 5392370, 5392372, 5392368.